Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 17, NWS Binghamton, NY

June 3, 2021Chenango County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 3, 2021, 5:31 PM EDT for Chenango County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 5:31 PM EDT (21:31 UTC)
Expired
Jun 3, 2021, 6:00 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS51 KBGM 032131
SVRBGM
NYC017-032200-
/O.NEW.KBGM.SV.W.0017.210603T2131Z-210603T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
531 PM EDT Thu Jun 3 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chenango County in central New York...

* Until 600 PM EDT.

* At 530 PM EDT, a severe thunderstorm was located near Plymouth, or
  10 miles northwest of Norwich, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Plymouth, North Norwich, Sherburne, Earlville and Smyrna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4259 7542 4261 7574 4271 7575 4274 7552
      4274 7547
TIME...MOT...LOC 2130Z 265DEG 21KT 4265 7566 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

AJG
1 follow-up statement
518 
WWUS51 KBGM 032136
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
536 PM EDT Thu Jun 3 2021

NYC017-032200-
/O.CON.KBGM.SV.W.0017.000000T0000Z-210603T2200Z/
Chenango NY-
536 PM EDT Thu Jun 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CHENANGO COUNTY...

At 536 PM EDT, a severe thunderstorm was located over Plymouth, or 9
miles northwest of Norwich, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Plymouth, North Norwich, Sherburne and Smyrna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 7542 4261 7566 4269 7568 4273 7547
      4266 7544
TIME...MOT...LOC 2136Z 265DEG 21KT 4265 7561 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:22 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 3, 2:22 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
222 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A front moving through the area will bring thunderstorms to NY
and PA this afternoon and evening, some with heavy downpours.
Another round of showers and thunderstorms will affect the
region Friday, before dry, hot weather moves in for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
245 AM Update...
Main concerns are potential for locally heavy rainfall, and
perhaps strong to isolated damaging gusts, from thunderstorms
this afternoon through evening.

Shortwave is currently lifting through the area with showers,
especially along and west of I-81, during the predawn hours.
Negative vorticity between waves suggests a relative lull for
mid to late morning, followed by diurnally favorable development
of a primary round of showers and thunderstorms this afternoon.

Latest convection-allowing models (CAMS) suggest a boundary
becoming nearly flow-parallel, hanging up possible training
cells roughly along and just south of the NY Thruway corridor.
Though there has not been much recent rain there compared to
points south, urban areas prone to quick runoff will still be
vulnerable to isolated flash flooding should repeating/training
storms occur, as well as flashier high terrain just to the
south of Syracuse-Utica. Heating is a bit of a question mark
across the northern zones, yet precipitable water values will be
quite high with model soundings depicting nearly moist-
adiabatic profiles with deep warm cloud depths.

Further south, training cells may not be as probable, yet still
possible. Also, there are wetter antecedent conditions, and deep
warm cloud depths may produce efficient high rainfall rates even
from single cells. Thus there is at least a small potential for
localized flooding. As mentioned before, timing between waves
will promote at least some heating for diurnally-forced
development of new convection. There remains some uncertainty
for how much Convective Available Potential Energy (CAPE) will
be managed, with highs only lower to mid 70s except a few upper
70s at lowest elevations, due to the amount of cloud cover.
However, shear is not in doubt. Models continue to indicate
deep 0-6km shear of 40-50 knots. Though training cell potential
may be somewhat higher north; convection will have a better
chance of harnessing pockets of mid-to-upper hundreds J/kg of
mixed- layer CAPE for the central to southern zones, especially
Wyoming Valley- Poconos-Catskills. This will be adequate, when
combined with shear, for damaging wind gusts to be a threat.
Thus the Storm Prediction Center highlights our whole area as at
least a marginal risk for severe thunderstorms; and into slight
risk for a sizable chunk of Northeast PA to Catskills NY.

With the incoming upper trough being positively tilted, and a
lack of a dramatic air mass change, convective clusters may
linger a good ways into tonight. Narrow localized stripes of
training rainfall will still need to be monitored closely this
evening for isolated flash flood potential. Overnight lows are
anticipated in the upper 50s-lower 60s with humid conditions.

The upper level trough will finally cross NY and PA on Friday,
and thus additional scattered showers and thunderstorms will be
possible. Though precipitable water values will be quite a bit
lower, there will also be less cloud cover and thus decent
opportunity of surface heating to diurnally drive convection.
Highs will even get into mid 70s-lower 80s. CAPE values between
600-1000 J/kg will fuel storms during the afternoon. However,
coverage will be isolated to widely scattered, and shear values
considerably lower than today. Still, a few gusty brief
downdrafts cannot totally be ruled out.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...

An upper level shortwave approaches the region from the north on
Saturday but weakens as it gets closer with a chance of
precipitation across the NY Thruway corridor. A strong upper
level ridge builds in Sunday with 500 mb heights getting to
near 590 dm. Highs get up into the upper 80s and low 90s along
with dew points in the mid to upper 60s so heat indexes are
expected to approach heat advisory criteria. Forecast soundings
show a strong cap in place but given that there is some MLCAPE
over 1000 there could be a few showers or thunderstorms form
over the Catskills or higher elevations of Steuben county.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...

The strong upper level ridge continues into early next week with
a prolonged period of hot temperatures with highs in the 90s and
lows in the mid to upper 60s. It is looking like the ridge
begins to break down towards the end of next week as a trough
tries to dig in with increasing chances of precipitation. There
is little agreement in the models and ensembles as to when the
trough starts to dig in so with less confidence in hot
temperatures Thursday and Friday, highs were kept closer to
climatology.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Widespread ceilings between 1500 and 2500 feet will remain over
the terminals through this evening. Showers and thunderstorms
will cause additional restrictions, especially between 4 PM and
9 PM.

Thickening moisture levels early Friday will cause ceilings to
lower to between 700 and 1500 feet, with spotty IFR conditions
and light fog cropping up at our terminals.

Some improvement is expected late Friday morning before another
round of showers and thunderstorms moves across the region.

Outlook...
Friday afternoon...A chance for isolated-scattered
showers/thunderstorms; brief restrictions.

Friday night through Monday...Mainly VFR, but a good chance for
valley fog for at least KELM late nights-early mornings.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...MDP
SHORT TERM...AJG
LONG TERM...AJG
AVIATION...DJP
Hazardous weather outlook, Jun 3, 2:06 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
206 PM EDT Thu Jun 3 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
206 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Through tonight.

Thunderstorms will move across the region through this evening. A few
thunderstorms could produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 3:33 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
333 PM EDT Thu Jun 3 2021

NYZ009-037-032030-
Southern Oneida NY-Northern Oneida NY-
333 PM EDT Thu Jun 3 2021

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
430 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delta Lake, or 9 miles southwest of Boonville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Boonville, Forestport, Steuben, Ava, Remsen, Prospect, Alder Creek,
Hinckley, Delta Lake and Stokes Corner.

LAT...LON 4336 7508 4333 7508 4331 7511 4330 7515
      4327 7553 4343 7558 4342 7553 4347 7542
      4354 7510
TIME...MOT...LOC 1933Z 258DEG 24KT 4337 7546

DJP
Special weather statement, Jun 3, 4:19 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
419 PM EDT Thu Jun 3 2021

NYZ044-032045-
Cortland NY-
419 PM EDT Thu Jun 3 2021

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL CORTLAND COUNTY UNTIL
445 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Homer, or over Cortland, moving northeast at 30 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Cortland, Homer, Truxton, McGraw, Munsons Corners, East Homer,
Cortland West and Mc Graw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4257 7624 4265 7627 4277 7604 4262 7592
TIME...MOT...LOC 2018Z 245DEG 25KT 4264 7616

AJG
Special weather statement, Jun 3, 4:48 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
448 PM EDT Thu Jun 3 2021

NYZ036-044-045-032115-
Chenango NY-Cortland NY-Madison NY-
448 PM EDT Thu Jun 3 2021

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN MADISON...CENTRAL
CORTLAND AND NORTHWESTERN CHENANGO COUNTIES UNTIL 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Solon, or 9 miles east of Cortland, moving east at 20 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Cortland, Homer, Truxton, Solon, McGraw, Cuyler, Pitcher, Pharsalia,
Deruyter and Taylor.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4253 7623 4267 7624 4281 7583 4258 7569
TIME...MOT...LOC 2047Z 266DEG 18KT 4264 7599

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:33 PM EDTSpecial Weather StatementBGMOneida57 min
Jun 3, 4:19 PM EDTSpecial Weather StatementBGMCortland26 min
Jun 3, 4:48 PM EDTSpecial Weather StatementBGMCortland27 min
Jun 3, 5:05 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland25 min
Jun 3, 5:51 PM EDTSpecial Weather StatementBGMOtsego39 min
Jun 3, 5:57 PM EDTSpecial Weather StatementBGMOneida33 min
Jun 3, 6:17 PM EDTSevere Thunderstorm WarningBGMOneida58 min
Jun 3, 7:19 PM EDTSpecial Weather StatementBGMOneida26 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.